MAUDE Adverse Event Report: WILLIAM A. COOK AUSTRALIA, PTY LTD ZENITH FENESTRATED AAA ENDOVASCULAR GRAFT DISTAL BIFURCATED BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

WILLIAM A. COOK AUSTRALIA, PTY LTD ZENITH FENESTRATED AAA ENDOVASCULAR GRAFT DISTAL BIFURCATED BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G32551
Health Effect - Clinical Codes Abdominal Pain (1685); Renal Failure (2041)
Date of Event 02/13/2022
Type of Reportable Event Death
Event or Problem Description
The patient presented with renal failure and abdominal pain.It was decided not to pursue dialysis.The patient died several days later.
 
Additional Manufacturer Narrative
No part of the device was retuned for evaluation.Procedural imaging was not received to assist the investigation.Additional information was received relating to the event that is being jointly reported under this (b)(4) for the distal device as well as (b)(4) for the proximal fenestrated device.The information stated: the difficulty deploying graft was due to tight access vessels and tortuosity.Graft deployed but, were not able to rotate and adjust graft as freely as was wanted.Procedural notes received from the physician included: ¿preop diagnosis: suprarenal abdominal aortic aneurysm excised warranting repair.Postop diagnosis: same with critical stenosis of left renal artery.Procedure: fenestrated endovascular stent graft repair of abdominal aortic aneurysm.This involved a bilateral ultrasound-guided needle sticks of the common femoral arteries with remote closure devices.Findings: no endoleak, brisk filling of renal arteries with poor distal opacification of left renal arteries and no nephrogram seen, right renal artery appeared intact throughout.Fluoroscopy time 74.7 minutes.Total contrast 96 ml visipaque.Total dose 2.6 gray¿.The description of procedure read that the left renal artery required additional stenting (3 stents were placed) and ended up with a widely patent stent but poor runoff in the renal artery the detail from the imaging was not clear enough to see if this was due to dissection or embolization or even clotting as the artery had been critically narrowed.Deployment of the right renal stent, main body graft and left and right extension grafts were uneventful.Once all limbs were in place, they ballooned all overlapping attachment sites.The patient tolerated the procedure well.He had an episode of hypotension near the end of the case which resolved leaving only a concern about renal failure.Given the contrast use and the instrumentation of his kidneys.The medical director reviewed the available information and noted "there was some difficulty with the l.Renal artery, which had been critically stenosed before the procedure, but they managed to get good flow into the artery, although no substantial filling of the renal vasculature beyond the main artery to the l.Kidney.This could have been due to thrombosis or damage caused by the pre-existing critical stenosis.However, there is no information about what happened to the patient, or why dialysis was decided against, or what the thinking was about the abdominal pain.They do note in the operation notes that the sma was widely patent with good flow, so not sure if a problem developed there subsequently causing bowel ischaemia.There are some vague comments about difficulty deploying the device due to aortic angulation, but no further details, and the operation notes state that all devices were in good position with no endoleaks and good flow at the end of the procedure.The patient was noted to have some pain and hypotension at the end of the procedure, but no cause was determined for that.Overall, this extra information doesn¿t answer questions about what may have gone wrong, what was the cause of the patient¿s abdominal pain, why they didn¿t pursue dialysis (even short term), or if the renal failure was primary (both renal arteries occluded) or secondary (contrast toxicity, or multi-organ systemic failure with secondary renal shutdown)".The work order was reviewed in order to identify if any manufacturing related issues may have occurred, which potentially contributed to the complaint.The work order appeared complete, and the quality control inspection was verified to ensure that the device passed inspection.The instructions for use (ifu) supplied with the device states ¿the long-term performance of endovascular grafts has not yet been established.All patients should be advised that endovascular treatment requires life long, regular follow-up to assess their health and performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive additional follow-up.¿ and lists ¿death¿ as potential adverse events.Based on the information available and the completed investigation, a definitive root cause could not be determined.It is possible that one or more of the following may have contributed to the occurrence: - procedural related factors.- patient related factors.
 
Event or Problem Description

Brand Name
ZENITH FENESTRATED AAA ENDOVASCULAR GRAFT DISTAL BIFURCATED BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
WILLIAM A. COOK AUSTRALIA, PTY LTD
95 brandl street
eight mile plains
brisbane QLD 4 113
AS  QLD 4113
Manufacturer (Section G)
WILLIAM A. COOK AUSTRALIA, PTY LTD
95 brandl street
eight mile plains
brisbane QLD 4 113
AS   QLD 4113
Manufacturer Contact
tia gibb
95 brandl street
eight mile plains
brisbane QLD 4-113
AS   QLD 4113
MDR Report Key14231759
Report Number9680654-2022-00008
Device Sequence Number14547604
Product Code MIH
UDI-Device Identifier10827002325514
UDI-Public(01)10827002325514(17)241222(10)AC1092930
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/12/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/22/2024
Device Model NumberG32551
Device Catalogue NumberZFEN-D-12-28-76-C
Device Lot NumberAC1092930
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 04/14/2022
Supplement Date Received by Manufacturer04/14/2022
Initial Report FDA Received Date04/28/2022
Supplement Report FDA Received Date07/12/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/22/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age84 YR
Patient SexMale